Florida, 2018Damaging Wind and Lightning Strike in Florida, June 15, 2018
June 15, 2018 · NWS TBW · 2 events in 2 counties and zones
Deep moisture and westerly winds allowed for scattered thunderstorms to develop along the west coast of Florida during the early afternoon and push east through the afternoon and early evening. One of these storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture and westerly winds allowed for scattered thunderstorms to develop along the west coast of Florida during the early afternoon and push east through the afternoon and early evening. One of these storms produced damaging wind gusts. A lightning strike from another storm sparked a house fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 15, 1:52 PM EST, 28 minutes earlier.
Area forecast discussion, Jun 15, 1:52 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
252 PM EDT Fri Jun 15 2018
.SHORT TERM (Tonight-Saturday)...High pressure will hold
over the Florida peninsula through Saturday with continued
weak boundary layer flow. Sea breeze will develop during
the late morning with the boundary pushing gradually inland
during the afternoon hours. Scattered showers and
thunderstorms will develop over the coastal counties during
the late morning/early afternoon...and will push inland and
increase in areal coverage during the mid/late afternoon
with highest pops over the interior mainly south of the I-4
corridor.
.LONG TERM (Saturday Night - Friday)...
Models are in good agreement keeping upper ridging over the
region between W Gulf low and W Atlantic trough to end the
weekend and into early next week. By mid next week models
weaken upper ridging while GFS still stronger with small
upper low sliding westward under ridge into FL Peninsula,
but either way, weak ridging expected to hold in the Deep
South.
At the surface, Western Atlantic high pressure ridge axis
extends over the state and into the Gulf. Abundant moisture
and weak steering flow to keep temps slightly above normal
while diurnal heating and boundary interactions produce
scattered to occasionally numerous showers and thunderstorms
daily mainly during the afternoon and early evening hours
into early next week. Some drier air aloft for lower rain
chances mid to late next week.
&&
.AVIATION...
VFR conditions will prevail through tonight. Scattered
afternoon showers and thunderstorms this afternoon will
create LCL MVFR CIGS and IFR vsbys...with the best chance
impacting LAL/PGD/FMY/RSW.
&&
.MARINE...
Relatively benign conditions over the next several days
with winds less than 15 knots and seas less than 4 feet
through early next week. Main hazard will be isolated to
scattered showers and thunderstorms mainly during the late
night and early morning hours each day.
&&
.FIRE WEATHER...
No fire weather hazards are expected for the next several
days as relative humidity values are expected to remain well
above critical levels.
&&
.Preliminary Point Temps/PoPs...
TPA 89 78 90 78 / 40 20 40 20
FMY 92 74 90 76 / 30 30 40 30
GIF 92 74 90 75 / 60 30 50 30
SRQ 89 77 90 78 / 30 10 30 20
BKV 91 74 89 73 / 40 10 40 30
SPG 89 78 89 79 / 30 10 30 20
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Sunday evening for Coastal
Sarasota.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...13/Oglesby
MID TERM/LONG TERM/DECISION SUPPORT...25/DavisHazardous weather outlook, Jun 15, 3:52 AM EST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
452 AM EDT Fri Jun 15 2018
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-152100-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
452 AM EDT Fri Jun 15 2018
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Thunderstorms are expected to develop across the region today as
the west coast sea breeze develops and moves inland during the
afternoon. Storms will initially develop near the coast by early
afternoon with the storms then becoming scattered to numerous in
coverage over inland locations during mid to late afternoon as the
east and west coast sea breeze boundaries collide. Storms that
develop today will be capable of producing locally heavy rains,
frequent lightning strikes, strong gusty winds, and possibly some
small hail. The heavy rain may cause some minor flooding of low
lying and poor drainage areas as well as the ponding of water on
roadways and motorists should exercise caution if encountering
heavy rain today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
...THUNDERSTORM IMPACT...
Scattered thunderstorms are expected to develop along the sea
breeze boundaries each day during the afternoon and early evening
hours. Locally heavy rains, frequent lightning strikes, strong
gusty winds, and some small hail will accompany the storms.
Remember if lightning is observed or thunder is heard, move
indoors immediately.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
McMichael
In the hours before
Special weather statement, Jun 15, 12:37 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
137 PM EDT FRI JUN 15 2018
FLZ061-162-255-260-151815-
Coastal Charlotte FL-Inland Manatee FL-DeSoto FL-Inland Sarasota FL-
137 PM EDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MANATEE...
SOUTHWESTERN DESOTO AND EASTERN SARASOTA COUNTIES UNTIL 215 PM EDT...
At 136 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms from near North Port to south of Myakka City, moving
northeast at 10 mph.
Pea sized hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
North Port, Myakka City, Lake Suzy, Hidden River and Murdock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2701 8217 2719 8234 2730 8228 2736 8214
2726 8200 2712 8193 2703 8203
TIME...MOT...LOC 1736Z 227DEG 7KT 2712 8215
AustinSpecial weather statement, Jun 15, 1:44 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
244 PM EDT FRI JUN 15 2018
FLZ056-255-151930-
Inland Manatee FL-Hardee FL-
244 PM EDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARDEE AND SOUTHEASTERN
MANATEE COUNTIES UNTIL 330 PM EDT...
At 244 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Ona, or 15 miles southwest of Wauchula, moving
east at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Wauchula, Myakka City, Ona, Zolfo Springs, Limestone and Myakka Head.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2734 8197 2734 8205 2732 8206 2730 8225
2732 8226 2738 8225 2739 8228 2745 8230
2762 8180 2737 8170
TIME...MOT...LOC 1844Z 251DEG 18KT 2742 8202
TBWSpecial weather statement, Jun 15, 1:50 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
250 PM EDT FRI JUN 15 2018
FLZ262-265-151930-
Inland Charlotte FL-Inland Lee FL-
250 PM EDT FRI JUN 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHARLOTTE AND
NORTHEASTERN LEE COUNTIES UNTIL 330 PM EDT...
At 249 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buckingham, or 8 miles northeast of Fort Myers, moving northeast at
15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Fort Myers, Lehigh Acres, Olga, Buckingham, Charleston Park, Tice,
Fort Myers Shores, Alva and North Fort Myers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2670 8186 2699 8157 2656 8157 2654 8165
TIME...MOT...LOC 1849Z 229DEG 13KT 2669 8173
TBW
Thunderstorm Wind, Pasco
- When
- June 15, 2:20 PM EST
- Where
- Pasco County, 0.92 mi NW of Zephyrhills
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 28.250, -82.180
Thunderstorm wind gusts were reported to have knocked down large tree limbs and to have damaged several awnings in Zephyrhills.
Lightning, Polk
- When
- June 15, 3:25 PM EST
- Where
- Polk County, 2.09 mi SSW of Foxtown
- Property damage
- $25,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.124, -81.917
Lightning sparked a fire in the attic of a house in Lakeland. Fire crews arrived and quickly put out the fire before it spread to the rest of the home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, June 15 to 19, 201845 injured · 4 events
- Rip Current in North Carolina, June 15, 20181 death · 1 event
- Flood and Hail in Michigan, June 15, 2018$350,000 · 60 kt wind · 10 events
- Damaging Winds and Lightning Strike in Florida, June 15 to 16, 2018$151,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 15, 2018$57,000 · 1 in hail · 13 events
- Flash Flood and Hail in Wisconsin, June 15 to 16, 2018$50,000 · 0.75 in hail · 2 events
- Flash Flooding and Hail in Wisconsin, June 15, 20181.75 in hail · 23 events
- Flood and Hail in Illinois, June 15, 2018$18,000 · 1.5 in hail · 4 events
- Flash Flooding and Hail in Minnesota, June 15, 20181.75 in hail · 11 events
- Hail and Damaging Winds in South Carolina, June 15, 2018$200 · 56 kt wind · 8 events
- Flash Flooding and Flooding in Illinois, June 15, 2018$5,000 · 0.88 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, June 15, 2018$4,000 · 1.25 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751714, 751715.